What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 28, 2:50 PM EST, 2 hours 49 minutes earlier.
Area forecast discussion, Aug 28, 2:50 PM EST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
350 PM EDT Tue Aug 28 2018
.NEAR TERM...(Through Tonight)
Issued at 349 PM EDT Tue Aug 28 2018
...Severe storms, excessive rain possible...
High impact weather potential...severe storms this evening and
heavy rainfall tonight in northern lower MI.
Cold front is very slowly drifting south from the Straits area,
slowed by a wave along the front in ne IA/sw WI. Stratus is slowly
mixing out across eastern upper MI, though additional cloud cover
and even some convection is inbound from the w. A broken stratocu
deck covers a good portion of northern lower MI, with strong
sunshine now seen only near/s of an HTL-OSC line. That hasn't
kept temps from creeping close to 80f under some portions of the
stratocu. And with dew points in the upper 60s, MlCape values are
slowly bubbling up past 500j/kg along and south of M-32, and some
1k j/kg values are merging near and s of TVC. More abundant
instability is seen to our west across WI, thanks to a series of
approaching shortwaves and associated cooling temps aloft (and
despite limited sunshine over that way). Evolution of convection
tonight, including svr and heavy rain threats, is the main
concern.
Overall trends in guidance are similar from this morning. A slightly
slower initiation, and a slight southward shift, continues in CAMs.
Instability will continue to slowly build, aided by deeper forcing
for ascent/cooling aloft arriving as 130+kt 300mb jet ejects across
northern Ontario. We are seeing a tongue of convection develop
eastward just w of GRB. This should continue to build eastward
toward roughly Leelanau Co and the M-32 tier of counties toward and
after 7 pm. Strong/svr cells are possible within this wing.
Trailing very quickly behind that will be the QLCS, making landfall
in parts of nw lower MI toward 8 pm. (A particularly intense cell is
already advancing across w central WI.) Various HRRR runs have had
multiple well-defined, small bow echoes with this section. The most
recent run does not, which is perhaps just a outlier, or is perhaps
indicative of instability not being quite as juicy as earlier
progged. The presence of the cell in w central WI suggests the
former. This line will exit off to the se toward midnight/1 am.
Wind damage is clearly the primary concern, and in nw lower MI
(where instability is highest and DCape is highest thanks to an
earlier storm arrival), some winds gusts appear possible. Some
large hail can also be expected. 0-3km helicities briefly push
300 in far sw portions of the forecast area early this evening.
This would produce some supercellular storm structures, and
perhaps a tornado or two (which our present low LCLs would
assist). Our surface winds are already backed along the Lake MI
coastline (FKS/MBL/LDM); that will be an area to watch.
The window for trailing cells across northern lower MI may be a
smidge shorter than it appeared earlier, which reduces the
potential for explosive rainfall amounts. Widespread 1-2" totals
are still a reasonable expectation, but getting way more than that
will be more difficult. That said, some of the highest amounts
continue to be progged in some of our more vulnerable locales
(Benzie Co into TVC), so will leave the flood watch alone.
Precip will not cleanly end as the business end of the QLCS departs
the forecast area. Showers and even a few storms will be thrown
up our way, as deep convection remains very active downstate. Risk
of sct showers will continue across all of northern MI all night.
Min temps will range thru the 50s in eastern upper MI, and thru the
60s in northern lower.
&&
.SHORT TERM...(Wednesday through Friday)
Issued at 349 PM EDT Tue Aug 28 2018
...Quieting Down...
High Impact Weather Potential...Minimal
Pattern Synopsis/Forecast...The models have the clearing during the
late afternoon, mainly, although the GFS is a little faster than the
ECMWF. However, it looks like the rain should be out of the forecast
area by early Wednesday evening, and skies clearing that night.
Thursday, high pressure will be over the region and the weather will
be quiet and cool.
Wednesday, the temperatures fall by 10 to 15 degrees from today and
remain around 70 on Thursday. It looks like fall is trying to make
an appearance.
Primary Forecast Concerns...Rain shower timing is a little
uncertain. This is the first major frontal passage coming through
for this time of year, and it has a major cool down post frontal.
This could cause issues as the cooler air moves over the the lake
and extends the clouds and rain into the afternoon. However the
drier air is suppose to push in enough by the late afternoon that
skies should begin to clear out.
&&
.LONG TERM...(Friday night through Tuesday)
Issued at 349 PM EDT Tue Aug 28 2018
Extended (Friday through Tuesday)...High pressure builds into the
region and remains until Friday evening, before another system moves
into the Upper Great Lakes late Friday night/Saturday morning. The
cold front moves through during the day. The sky will clear out
overnight and will remain quiet through Labor Day weekend. Monday
night rain comes back into the forecast area late and affects the
region through Tuesday.
Temperatures warm to around 80 on Friday and slowly warms to the mid
80s or so by Tuesday, which will be about 5 to 10 degrees above
normal, with the normals in N Lower around the mid 70s and the in E
Upper around 70.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 146 PM EDT Tue Aug 28 2018
Another round of strong/svr storms, mainly this evening.
MVFR/VFR cigs have sagged south to MBL/TVC/APN, in advance of a
cold front that is temporarily stalled in the Straits area.
Another round of strong/severe t-storms with heavy rain and gusty
winds will sweep east across northern lower MI (perhaps just
grazing PLN), with at least a short period of IFR vsbys and
perhaps cigs. A relatively damp airmass will persist after that,
with lighter showers and low-end MVFR cigs, with some improvement
as head into Wed morning.
Sw winds will be gusty at times today. A nw to n breeze picks up
as we move thru Wed.
&&
.MARINE...
Issued at 349 PM EDT Tue Aug 28 2018
Small craft advisory-level winds/waves on Lake MI will taper off
late today, as a cold front prepares to ooze southward across the
area. However, they will return on Wednesday as somewhat stronger
nw to n winds get ushered. The break period isn't quite long
enough to be worth take advisories down and immediately putting
that up again, so have simply extended advisories on Lake MI thru
Wednesday. Additional advisories may also be needed on our other
waters Wednesday, but there is no need to issue those yet.
Another round of strong/svr storms is expected this evening,
especially near/s of the Manitous on Lake MI. Extreme winds are
at least an outside possibility there in the few hours.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT until 5 PM EDT this afternoon for MIZ020-
025-031.
FLOOD WATCH through Wednesday morning for MIZ020>036-041-042.
LH...NONE.
LM...SMALL CRAFT ADVISORY until 6 PM EDT Wednesday for LMZ323-342-
344>346.
LS...NONE.
&&
NEAR TERM...JZ
SHORT TERM...JL
LONG TERM...JL
AVIATION...JZ
MARINE...JZHazardous weather outlook, Aug 28, 3:00 PM EST, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
400 PM EDT Tue Aug 28 2018
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-291200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
400 PM EDT Tue Aug 28 2018
This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.
.DAY ONE...Late this afternoon and tonight.
Thunderstorms will cross northern Michigan this evening and early
overnight. Severe storms are possible across all of northern
Michigan between 5 pm and 1 am, though the highest risk is across
northern lower Michigan, south of M-68. The primary severe
threats are damaging winds and large hail, though a few tornadoes
are also possible.
Showers and thunderstorms will also result in locally heavy
rainfall, especially across northern lower Michigan, near and south
of M-32. Localized flooding may develop tonight. See ongoing
flood watch for further details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Thunderstorms are also possible on Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed late this afternoon and
this evening.
Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:
Online: weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord
&&
For more information visit http://weather.gov/gaylord.
JZ
In the hours before
Local storm report, Aug 28, 11:44 AM EST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1244 PM EDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 AM NON-TSTM WND GST HARBOR SPRINGS - MUNICI 45.42N 84.91W
08/28/2018 M59 MPH EMMET MI AWOS
AWOS STATION MGN, HARBOR SPRINGS - MUNICIPAL
ARPT. THE DURATION OF THE NON-TSTM WND GST
EVENT WAS 24 HOURS.
0110 AM NON-TSTM WND GST LELAND 45.02N 85.76W
08/28/2018 M65 MPH LMZ344 MI MESONET
MESONET STATION XLEL, LELAND. THE DURATION
OF THE NON-TSTM WND GST EVENT WAS 24 HOURS.
1255 AM NON-TSTM WND GST FRANKFORT - DOW MEMORIA 44.63N 86.21W
08/28/2018 M40 MPH BENZIE MI AWOS
AWOS STATION FKS, FRANKFORT - DOW MEMORIAL
FIELD. THE DURATION OF THE NON-TSTM WND GST
EVENT WAS 24 HOURS.
&&Local storm report, Aug 28, 11:45 AM EST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GAYLORD MI
1245 PM EDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 AM HEAVY RAIN 1 NNW WELLSTON 44.23N 85.96W
08/28/2018 M1.18 INCH MANISTEE MI TRAINED SPOTTER
THE DURATION OF THE HEAVY RAIN EVENT WAS 24
HOURS.
1009 AM HEAVY RAIN 1 WNW ALLENVILLE 45.99N 84.84W
08/28/2018 M1.54 INCH MACKINAC MI TRAINED SPOTTER
THE DURATION OF THE HEAVY RAIN EVENT WAS 24
HOURS.
0810 AM HEAVY RAIN 2 WNW TRAVERSE CITY 44.76N 85.64W
08/28/2018 M1.23 INCH GRAND TRAVERSE MI TRAINED SPOTTER
THE DURATION OF THE HEAVY RAIN EVENT WAS 24
HOURS.
0800 AM HEAVY RAIN RUDYARD 46.23N 84.60W
08/28/2018 M1.35 INCH CHIPPEWA MI PUBLIC
THE DURATION OF THE HEAVY RAIN EVENT WAS 24
HOURS.
0800 AM HEAVY RAIN 5 S BENZONIA 44.54N 86.10W
08/28/2018 M1.90 INCH BENZIE MI PUBLIC
THE DURATION OF THE HEAVY RAIN EVENT WAS 24
HOURS.
0800 AM HEAVY RAIN 2 WSW FIFE LAKE 44.56N 85.39W
08/28/2018 M1.30 INCH GRAND TRAVERSE MI PUBLIC
THE DURATION OF THE HEAVY RAIN EVENT WAS 24
HOURS.
0800 AM HEAVY RAIN 4 SSW BENZONIA 44.56N 86.13W
08/28/2018 M1.68 INCH BENZIE MI PUBLIC
THE DURATION OF THE HEAVY RAIN EVENT WAS 24
HOURS.
0800 AM HEAVY RAIN 3 ENE KINGSLEY 44.60N 85.48W
08/28/2018 M2.15 INCH GRAND TRAVERSE MI PUBLIC
THE DURATION OF THE HEAVY RAIN EVENT WAS 24
HOURS.
0730 AM HEAVY RAIN GOOD HART 45.57N 85.12W
08/28/2018 E1.25 INCH EMMET MI PUBLIC
THE DURATION OF THE HEAVY RAIN EVENT WAS 24
HOURS.
0722 AM HEAVY RAIN 5 N RED OAK 44.78N 84.27W
08/28/2018 E1.06 INCH OSCODA MI PUBLIC
THE DURATION OF THE HEAVY RAIN EVENT WAS 24
HOURS.
0305 AM TSTM WND DMG 2 WSW ALPENA 45.06N 83.47W
08/28/2018 ALPENA MI PUBLIC
POWER LINES/POLES REPORTED DOWN. TIME
ESTIMATED VIA RADAR.
0206 AM TSTM WND DMG 4 WSW GAYLORD 45.02N 84.74W
08/28/2018 OTSEGO MI NWS EMPLOYEE
NUMEROUS TREES SNAPPED/UPROOTED...SOME
LANDING ON HOMES. POWER LINES DOWN. DAMAGE
ALONG VAN TYLE RD BETWEEN DICKERSON RD. AND
HAYES TOWER RD.
0206 AM TSTM WND DMG 1 ENE GAYLORD 45.04N 84.65W
08/28/2018 OTSEGO MI PUBLIC
MULTIPLE TREES REPORTED DOWN.
0200 AM TSTM WND DMG 1 W GAYLORD 45.03N 84.70W
08/28/2018 OTSEGO MI PUBLIC
ROOF PARTIALLY RIPPED OFF OUT BUILDING IN
HIGH WINDS.
0155 AM NON-TSTM WND GST HARBOR SPRINGS - MUNICI 45.42N 84.91W
08/28/2018 M59 MPH EMMET MI AWOS
AWOS STATION MGN, HARBOR SPRINGS - MUNICIPAL
ARPT. THE DURATION OF THE NON-TSTM WND GST
EVENT WAS 24 HOURS.
0140 AM TSTM WND DMG 3 E ALDEN 44.89N 85.21W
08/28/2018 ANTRIM MI LAW ENFORCEMENT
REPORTS OF TREES DOWN AND POWER OUTAGES IN
MANY PARTS OF THE COUNTY. LOCATION JUST A
REPRESENTATION FOR THE COUNTY WIDE ISSUES.
0110 AM NON-TSTM WND GST LELAND 45.02N 85.76W
08/28/2018 M65 MPH LMZ344 MI MESONET
MESONET STATION XLEL, LELAND. THE DURATION
OF THE NON-TSTM WND GST EVENT WAS 24 HOURS.
1255 AM NON-TSTM WND GST FRANKFORT - DOW MEMORIA 44.63N 86.21W
08/28/2018 M40 MPH BENZIE MI AWOS
AWOS STATION FKS, FRANKFORT - DOW MEMORIAL
FIELD. THE DURATION OF THE NON-TSTM WND GST
EVENT WAS 24 HOURS.
1155 PM NON-TSTM WND GST FRANKFORT - DOW MEMORIA 44.63N 86.21W
08/27/2018 M39 MPH BENZIE MI AWOS
AWOS STATION FKS, FRANKFORT - DOW MEMORIAL
FIELD.
0353 PM HEAVY RAIN 3 N ROSCOMMON COUNTY AI 44.39N 84.68W
08/27/2018 E1.25 INCH ROSCOMMON MI TRAINED SPOTTER
THE DURATION OF THE HEAVY RAIN EVENT WAS 12
HOURS.
&&Local storm report, Aug 28, 4:03 PM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
503 PM EDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 2 SW MANISTEE 44.23N 86.34W
08/28/2018 M2.41 INCH MANISTEE MI TRAINED SPOTTER
DELAYED REPORT.
&&Special weather statement, Aug 28, 4:47 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Gaylord MI
547 PM EDT TUE AUG 28 2018
MIZ020-282230-
Leelanau-
547 PM EDT TUE AUG 28 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LEELANAU COUNTY...
At 547 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles west of Leland to near Empire.
Movement was northeast at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Empire, Bingham, Glen Arbor, Suttons Bay, Northport, Cedar,
Greilickville, Lake Leelanau, Burdickville, Maple City, Glen Haven,
Omena, Peshawbestown, Leelanau State Park, Fouch and Good Harbor.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4491 8607 4491 8598 4497 8593 4494 8586
4495 8581 4518 8562 4521 8554 4514 8556
4516 8558 4513 8562 4505 8556 4504 8557
4506 8558 4497 8565 4499 8560 4486 8565
4478 8564 4478 8608
TIME...MOT...LOC 2147Z 239DEG 21KT 4506 8596 4478 8617
MEKSpecial weather statement, Aug 28, 5:15 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Gaylord MI
615 PM EDT TUE AUG 28 2018
MIZ020-025-026-031-282300-
Leelanau-Manistee-Grand Traverse-Benzie-
615 PM EDT TUE AUG 28 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BENZIE...SOUTHWESTERN
GRAND TRAVERSE AND NORTHERN MANISTEE COUNTIES...
At 615 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles west of Empire to 11 miles
northwest of Orchard Beach State Park. Movement was east at 35 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Traverse City, Frankfort, Thompsonville, Beulah, Arcadia, Benzonia,
Kaleva, Onekama, Elberta, Honor, Lake Ann, Copemish, Karlin,
Brethren, Bendon, Interlochen State Park, Pierport, Platte Township,
Norwalk and Interlochen.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4436 8626 4448 8625 4456 8622 4465 8626
4469 8626 4474 8616 4474 8611 4476 8608
4478 8607 4479 8564 4451 8574 4451 8582
4429 8582 4430 8631
TIME...MOT...LOC 2215Z 268DEG 32KT 4477 8623 4437 8651
MEKNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782794, 782795, 782796, 782798, 782797, 782800, 782804, 782805, 782815, 782802, 782801, 782811, 782807, 782806, 782808, 782817, 782819, 782809, 782818.